North Dakota, 2017

Damaging Wind in North Dakota, September 22, 2017

September 22, 2017 · NWS FGF · 1 event in 1 county or zone

By early in the evening of September 22nd, an area of surface low pressure was located just northwest of Fargo, North Dakota, with a stationary boundary extending out to the east, toward Fosston and Bemidji, Minnesota. A strong low level jet helped storms fire to the north and east of the surface features, mainly from Grand Forks County in North Dakota, up toward Marshall County in Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By early in the evening of September 22nd, an area of surface low pressure was located just northwest of Fargo, North Dakota, with a stationary boundary extending out to the east, toward Fosston and Bemidji, Minnesota. A strong low level jet helped storms fire to the north and east of the surface features, mainly from Grand Forks County in North Dakota, up toward Marshall County in Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 22, 6:08 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 22, 6:08 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
708 PM CDT Fri Sep 22 2017

.UPDATE...
Issued at 703 PM CDT Fri Sep 22 2017

Frontal boundary remains in place from Baudettte to east of
Crookston then to just west of Ada to just west of Fargo to near
Lisbon. It is creeping east. Low pressure along it just west of
Fargo if looking at the wind field. Low pressure will move along
boundary toward Thief River Falls/Fosston area 03z period. Airmass
in warm sector with temps 85-90 does have some capping issues, but
of greater importance is seen on water vapor as quite dry air
aloft is spreading over the warm sector as well as near the
surface low itself. Have had a few cells/towers try to get going,
but they were squashed near the boundary NE of Fargo.

So far activity is NW of the front in the DVL basin into Manitoba.
Still wait and see if something can get going in NW MN, and chat
with SPC indicates they are still hanging on to some severe risk.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 115 PM CDT Fri Sep 22 2017

Primary concern will be severe potential this afternoon and into
this evening along and ahead of warm frontal boundary. Said
boundary currently from surface low vcnty ABR northeastward to FAR
and BJI. CAM guidance all in good agreement in keeping warm sector
dry with capping and best potential along and ahead of warm front
over northern MN. Guidance also in good agreement with convective
initiation occurring around 00z lifting northward through the
evening. Tough to buck CAM guidance being in such good agreement
so adjusted pops/timing accordingly. Certainly enough
instability/cape and shear for severe storms although most likely
will be elevated. If storms can become surface based will have to
watch tor potential with warm front in place. Elsewhere spotty
showers and isolated T continue to organize over the DVL basin
into the northern valley on cold side of boundary. Uncertainty
remains on how far south this convection will get so stuck with
chance pops. Appears strongest storms should lift ne out of the fa
by midnight. A fairly distinct thermal contrast will continue
across the fa with low 40s over the nw to low 60s over the se.

Boundary moves little Saturday with best rain chances vcnty
boundary over the far east into the se corner of ND. With cooler
airmass in place, instability weak so strong storms not
anticipated. Temperatures will range from the mid 50s to mid 60s
vcnty boundary.

.LONG TERM...(Saturday night through Friday)
Issued at 115 PM CDT Fri Sep 22 2017

Region will remain in sw flow aloft with next stronger wave
lifting northeast Saturday night. this will bring more widespread
rain back into a good chuck of the forecast area into Sunday.
Finally looks like system will begin pulling east of the region
Sunday night.

Most guidance is in agreement of pushing the majority of ongoing
rain early Monday east deeper into Minnesota along with the cold
front. This is due to the upper level trough shifting east with a
surface high pressure building into the region from the west. With
the axis of the upper trough east of the area by Tuesday, upper
level flow turns more northwesterly. The GFS propagates a shortwave
trough and an associated cold front through the region Wednesday
sparking a few convective showers, although this scenario is not in
good agreement with other models. Towards Thursday into Friday,
another upper level disturbance and surface low pressure dips into
the Upper Midwest/western Great Lakes region from Canada providing
rain chances. Questions do remain on how close this disturbance will
move towards the region dictating how great our rain chances will be.

Temperatures will remain cool Monday with a more mild trend towards
midweek with highs generally in the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 703 PM CDT Fri Sep 22 2017

Winds turned more northwest at GFK and increasing speeds and this
will continue into Saturday with north-northwest wind 15 to 25
kts. Fargo will see the SSE turn southwest and then northwest by
03z. DVL in north-northwest wind into Saturday 15-20kts. TVF NNE
turning NNW and Bemidji area turning more NW but not til late
tonight.

Issue is ceilings overnight as MVFR cigs should spread over most
areas tonight into Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...CJ/BP/Voelker
AVIATION...Riddle
Hazardous weather outlook, Sep 22, 3:27 AM CST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
427 AM CDT Fri Sep 22 2017

NDZ006-007-014-015-024-026-028-029-038-049-052-054-230930-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers today will intensify to a few thunderstorms later this
afternoon and evening. The main threat will be lightning and pea
sized hail, although an isolated storms producing hail up to 1
inch is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MNZ001-004>009-013>017-NDZ008-016-027-230930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Pembina-Eastern Walsh County-
Grand Forks-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers will intensify into thunderstorms this afternoon and
evening across far northeastern North Dakota and northwestern
Minnesota. Some of the storms could become severe, with hail up to
a inch and a half in diameter, along with 60 mph winds. The
tornado threat is unlikely at this point. Storms will move off to
the east after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some showers and thunderstorms will be possible into Saturday,
although best chances for strong to severe activity will remain to
the south of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ030-039-053-230930-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Storms moving through west central Minnesota this morning will
bring a threat for hail up to an inch along with heavy downpours.
After these storms move east, there should be a break in storm
activity. At this point it seems that warm temperatures aloft will
keep severe storms from developing during the afternoon, although
there could be some isolated storms producing 1 inch hail and 60
mph wind gusts later on during the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible again on Saturday, with lightning
and pea sized hail the primary threats as best chances for severe
activity will remain south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

jr

In the hours before

Special weather statement, Sep 22, 7:16 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
816 PM CDT FRI SEP 22 2017

MNZ006-008-009-013-230215-
East Marshall MN-North Beltrami MN-Pennington MN-
Lake Of The Woods MN-
816 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHWESTERN LAKE OF THE WOODS AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 915 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Espelie, or 27 miles east of Thief River Falls,
moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grygla, Thorhult, Carmel, Malcolm, Espelie, Fourtown and Gates
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4802 9555 4813 9580 4854 9540 4854 9534
      4860 9534 4861 9533 4842 9490
TIME...MOT...LOC 0116Z 218DEG 24KT 4814 9559

Speicher
Special weather statement, Sep 22, 7:18 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
818 PM CDT FRI SEP 22 2017

MNZ005-008-009-013-230215-
East Marshall MN-North Beltrami MN-Pennington MN-Roseau MN-
818 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU...NORTHWESTERN BELTRAMI AND WESTERN PENNINGTON COUNTIES UNTIL
915 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thief River Falls, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Middle River, St. Hilaire, Holt, Strathcona,
Gatzke and Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4841 9550 4798 9624 4811 9643 4869 9614
TIME...MOT...LOC 0117Z 225DEG 29KT 4810 9626

Speicher
Special weather statement, Sep 22, 7:25 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
825 PM CDT FRI SEP 22 2017

MNZ001-007-008-013-014-NDZ027-030-230200-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-Traill ND-Grand Forks ND-
825 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...WESTERN
RED LAKE...WESTERN POLK...WESTERN PENNINGTON...SOUTHEASTERN GRAND
FORKS AND NORTHEASTERN TRAILL COUNTIES UNTIL 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms along a line extending from 7 miles northwest
of Grand Forks to Merrifield to near Reynolds. Movement was
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Warren, Red Lake Falls,
Thompson and Fisher.

LAT...LON 4809 9622 4779 9612 4776 9627 4776 9635
      4774 9635 4757 9712 4780 9721 4800 9733
      4836 9639
TIME...MOT...LOC 0123Z 246DEG 31KT 4797 9720 4784 9712 4767 9706

Speicher

The radar

The Fargo/Grand Forks radar (KMVX), 63 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
September 22, 7:34 PM CST
Where
Grand Forks County, 2.31 mi NW of Manvel
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
48.090, -97.210

A large piece of metal sheet roofing from a neighbor's machine shed was torn off and hit the house, causing minor damage. An enclosed trailer was moved about ten feet and two trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716035.